Treating A Number With Bicarbonate
Once a patient’s arterial pH falls below ~7.10, many of our resuscitative measures (namely vasoactive agents) fail in the face of worsening acidemia. While we attempt to correct the underlying etiology of acidosis, sometimes it becomes necessary to simply treat a number (the pH) to buy valuable time for other interventions to kick in.
Sodium bicarbonate (NaHCO3) is a medication aimed to treat metabolic acidosis (traditionally non-anion gap), hyperkalemia, and drug toxicity (aspirin, tricyclics, etc.) Although it’s just a salt, it’s important that we remember bicarb’s drawbacks.
- Bicarbonate (HCO3-) ultimately becomes carbon dioxide (CO2) which can easily diffuse across cell membranes (and the blood brain barrier) to worsen intracellular acidosis. Next time you push bicarbonate and the patient is on mechanical ventilation with continuous end-tidal CO2 capnography, watch the trend! I guarantee you’ll see it rise before you push more than half an amp (50 milliequivalents). Control ventilation to avoid hypercarbia!
- Think about overshooting pH correction and creating an alkalosis. This can cause decreased ionized calcium (more calcium can bind albumin) and a leftward shift of the O2 dissociation curve resulting in hypoxia from decreased unloading of oxygen at the tissue level.
- Hypernatremia resulting in a hyperosmolar state. Be mindful of the problems associated with acute changes in sodium, namely cerebral edema and central pontine myelinolysis.
So how much bicarbonate do I give? I calculate a patient’s overall bicarbonate deficit as: weight (in kg) x 0.3 x [24 – serum bicarb]. For example, in a 70 kg trauma patient coming in with a bicarb of 16, their overall deficit is roughly 170 mEq. I’ll give about half of that deficit up front (especially if the pH is < 7.10) and then rely on correcting the underlying problem (hypovolemic shock, ischemic bowel, etc.) with frequent assessment of my hemodynamics, response to medications, and blood gases to guide further therapy.